South Dakota, 2021

Cold in South Dakota, February 11 to 16, 2021

February 11 to 16, 2021 · NWS UNR · 24 events in 24 counties and zones

An Arctic air mass settled over the Northern Plains for a prolonged period, producing bitterly cold temperatures and extremely low wind chills. Low temperatures were well below zero across the area, with wind chills as low as 35 below to 50 below zero.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An Arctic air mass settled over the Northern Plains for a prolonged period, producing bitterly cold temperatures and extremely low wind chills. Low temperatures were well below zero across the area, with wind chills as low as 35 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 11, 9:46 PM MST, 14 minutes earlier.

Area forecast discussion, Feb 11, 9:46 PM MST, 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
946 PM MST Thu Feb 11 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 245 PM MST Thu Feb 11 2021

Current surface analysis shows stationary arctic boundary
stretching from the Pacific Northwest to the lee of the central
and southern Rockies and all the way down to the gulf coast. High
pressure is centered to the north of the region. Upper level
analysis continues to show low pressure southwest of Hudson Bay,
with a secondary low further west across southeast SK. A broad
trough covers Canada and the northern half of the US. A strong
upper jet is also in place from the Pacific NW through the
northern tier of the US. Skies are mostly cloudy in general, with
continued areas of light snow and flurries primarily across
southwest into south central SD. The coldest air has started
moving into the area today, with temps generally in the 10 below
to around zero range and wind chills as low as 35 below over
portions of northeast WY and northwest SD.

Models are in pretty good agreement on the general forecast through
at least early next week. Frigid weather can be expected through
Monday as the pattern remains rather stagnant across the region.
Periods of light snow will continue through the early part of the
weekend, especially across southern parts of northeast WY to south
central SD as a series of weak disturbances slide through the area
in west-northwest flow aloft. These disturbances will override the
arctic air at the surface and tighter baroclinic zone in place
across southern and western portions of the region to produce light
snow at times. This setup will gradually slide south of the forecast
area by Saturday as high pressure and drier air gradually build over
most of the Northern Plains.

Snowfall will be rather light most of the time, but with the cold
conditions and higher SLR expected, an additional 1 to 3 inches can
generally be expected from southern parts of northeast WY to the
Black Hills and much of southwest into south central SD through late
Friday night. Locally higher amounts are possible across the
southern Black Hills and far southwest SD. Amounts will taper off to
the north and east of these areas, with little or no additional
snowfall across northwest SD. The best chances for the snowfall will
be late tonight through Friday evening.

The coldest air of the arctic outbreak will continue to sink south
tonight and Friday. The wind chill advisory has been upgraded to a
warning for much of northwest SD through the weekend. The next shift
can monitor and see if the warning area needs to be expanded for
tonight. At least some areas further to the south and west will
likely be upgraded for the weekend at some point. Low temperatures
will be well below zero in most areas through Sunday night, with
highs near or below zero Friday through Sunday. Dangerously cold
wind chills as low as 45 below zero are expected during the
overnight and early morning hours over northwest SD, as well as
portions of the rest of the area this weekend.

Temperatures will start to moderate early next week, but the return
to above freezing and near average temperatures is likely to be a
slow process through the week as another trough sinks southeast
across portions of the western and central US. The coldest
temperatures across the area should generally remain to the north
and east of the Black Hills through midweek. Could see some near or
possibly above average temperatures at the end of the week or next
weekend.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 942 PM MST Thu Feb 11 2021

Areas of MVFR/IFR conditions in -SN will continue over
northeastern Wyoming and much of western South Dakota during the
rest of the night and through Friday. Widespread IFR conditions
in SN are possible over far southwestern South Dakota. Conditions
will begin to improve late Friday evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 11 AM MST /noon CST/ Monday for
     SDZ024>032-041>044-046-047-049-072>074.

     Wind Chill Warning until 11 AM MST Monday for SDZ001-002-012>014.

WY...Wind Chill Advisory until 11 AM MST Monday for WYZ054>058-071.

&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Feb 11, 3:10 PM MST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
310 PM MST Thu Feb 11 2021

SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-121300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
310 PM MST Thu Feb 11 2021 /410 PM CST Thu Feb 11 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

Bitterly cold wind chills of 20 below to 35 below zero can be
expected tonight.

A little bit of light snow is expected tonight, with accumulations
less than a half inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very cold temperatures and bitterly cold wind chills will
continue into early next week. The coldest wind chills are
expected Saturday morning with wind chills as low as 35 below
zero. Snow can also be expected with a few inches of additional
accumulation by Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
310 PM MST Thu Feb 11 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...This Afternoon and Tonight

Bitterly cold wind chills of 25 below to 45 below zero can be
expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very cold temperatures and bitterly cold wind chills will
continue into early next week. The coldest wind chills are
expected Saturday morning with wind chills as low as 45 below
zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Perkins

When
February 11, 10:00 PM MST to February 16, 8:00 AM MST
Where
Perkins forecast zone
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harding

When
February 11, 11:00 PM MST to February 15, 11:00 AM MST
Where
Harding forecast zone
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Cold/Wind Chill, Butte

When
February 11, 11:00 PM MST to February 15, 11:00 AM MST
Where
Butte forecast zone
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Meade Co Plains

When
February 11, 11:00 PM MST to February 16, 8:00 AM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ziebach

When
February 11, 11:00 PM MST to February 16, 8:00 AM MST
Where
Ziebach forecast zone
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Meade Co Plains

When
February 12, 11:00 PM MST to February 16, 8:00 AM MST
Where
Southern Meade Co Plains forecast zone
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Cold/Wind Chill, Haakon

When
February 14, 12:00 AM MST to February 16, 8:00 AM MST
Where
Haakon forecast zone
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Foot Hills

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Black Hills

When
February 14, 12:00 AM MST to 11:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
Mesonet
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sturgis / Piedmont Foothills

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Black Hills

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Central Black Hills forecast zone
Reported by
Mesonet
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rapid City

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington Co Plains

When
February 14, 12:00 AM MST to February 16, 8:00 AM MST
Where
Pennington Co Plains forecast zone
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Black Hills

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
ASOS
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hermosa Foothills

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Hermosa Foothills forecast zone
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Cold/Wind Chill, Custer Co Plains

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Custer Co Plains forecast zone
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fall River

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Fall River forecast zone
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Foot Hills

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Southern Foot Hills forecast zone
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oglala Lakota

When
February 14, 12:00 AM MST to February 15, 11:00 AM MST
Where
Oglala Lakota forecast zone
Reported by
ASOS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
February 14, 12:00 AM MST to February 16, 8:00 AM MST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bennett

When
February 14, 12:00 AM MST to February 16, 8:00 AM MST
Where
Bennett forecast zone
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mellette

When
February 14, 1:00 AM CST to February 16, 9:00 AM CST
Where
Mellette forecast zone
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Cold/Wind Chill, Todd

When
February 14, 1:00 AM CST to February 16, 9:00 AM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Cold/Wind Chill, Tripp

When
February 14, 1:00 AM CST to February 16, 9:00 AM CST
Where
Tripp forecast zone
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939198, 939197, 939200, 939202, 939204, 939205, 939206, 939208, 939211, 939212, 939222, 939224, 939226, 939228, 939230, 939234, 939235, 939236, 939237, 939241, 939243, 939244, 939245, 939246.